Wisconsin, 2021Winter Weather in Wisconsin, February 4, 2021
February 4, 2021 · NWS MKX · 20 events in 20 counties and zones
A surge of warm air advection ahead of an approaching cold front brought widespread precipitation to southern Wisconsin. Precipitation started as rain and freezing rain in spots, but transitioned over to snow during the afternoon and evening hours.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of warm air advection ahead of an approaching cold front brought widespread precipitation to southern Wisconsin. Precipitation started as rain and freezing rain in spots, but transitioned over to snow during the afternoon and evening hours. Many schools either cancelled ahead of time or had early dismissals early that afternoon. Snow accumulated quickly, impacting the evening commute. A strong cold front arrived that evening, bringing strong wind gusts of 30-40 mph. These winds caused blowing and drifting snow across much of southern Wisconsin as snow was winding down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 4, 4:06 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Feb 4, 4:06 AM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
406 AM CST Thu Feb 4 2021
.SHORT TERM...
(Issued 406 AM CST Thu Feb 4 2021)
Today through Friday:
The 500mb trough and the surface low/cold front will be
shifting quickly through Wisconsin today. Even with the period of
moderate to heavy snow rates this afternoon, there was a slightly
downward trend in snowfall amounts. The moderate to heavy
snowfall rates are expected to move through southern Wisconsin
when the upper level divergence moves into the region.
There will still be some freezing rain that occurs at the onset
of the precipitation in the western portions of the area this
morning. For areas along the lakeshore, there could be a narrow
north to south band of light freezing rain and snow that could
shift across the far east. This narrow band of light freezing
drizzle is expected to be right along the leading edge of the
increasing southerly flow and warm air advection. This narrow
band would move through the far eastern counties about 2 to 3
hours prior to the main area of snow. Not expecting a big impact
from any freezing rain this morning, but the mix with the snow
will make for some slick roads.
After the initial mixed precipitation, snow will be expected for
the rest of the day. The snow is expected to taper off by later
tonight from the west to east. By late this evening into tonight,
the gusty west to northwest winds will begin to pick up, which
will result in some blowing and drifting snow. The gusty winds are
expected to persist through Friday. North to south roads would be
the most impacted by the gusty west to northwest winds.
A few lingering flurries could continue to linger through Friday
morning, due to lingering low level moisture and cyclonic flow
aloft. The lingering low level moisture will be replaced by much
drier and colder air by Friday evening as the arctic air moves
into the region. Any wet/slushy pavements or sidewalks will freeze
quickly once the colder air has moved in.
Patterson
&&
.LONG TERM...
(Issued 406 AM CST Thu Feb 4 2021)
Friday Night and Saturday:
Blustery west to northwest winds will continue to carry colder air
across southern Wisconsin Friday night into Saturday morning. 925H
temps fall to around -20C which should equate with surface temps
falling to below zero. With winds remaining 15 to 20 mph, expect
late night and morning wind chills to fall to 10 to 20 below zero
Saturday morning.
The cold air will remain in place on Saturday as a digging short
wave trof rotating around southern Canada polar low pressure moves
across the region. This low pressure system will induce a ripple
in a tightening baroclinic ribbon across the region that may bring
a period of light snow to the area later Saturday into Saturday
night. An increasing number of Super Ensemble and GEFS QPF plumes
for southern WI are showing light QPF during this period, and
forecast soundings are showing a good amount of the RH in the low
levels in the Dendritic Growth Zone, which potentially could
bring rapid powdery snow accumulations. For now, wl have mid range
chance pops across the south.
Saturday Night through Wednesday:
This period continues to look unseasonably cold and increasingly
unsettled. Bitter cold Arctic air will remain in place due to the
persistent polar low pressure over southern Canada, north of the
Great Lakes through next week. Short waves rotating around the
parent low pressure system will threat the area with light snow
almost every day from Sunday through Tuesday. Any low level winds
that turn off the lake during this period may induce some lake
effect snow showers as well. For the majority of the time, 925H
temps to remain in the 15 to 25C below range with daytime highs in
the single digits to mid teens most days. Depending on cloud cover
and winds, overnight lows are likely to drop below zero. Wind
chills will continue to be a concern. At this time, the coldest
period of wind chills looks to be Saturday night into Sunday
morning. Temps this cold at this time of year only occurs once
every 2 to 5 years per the NAEFS return interval.
Kavinsky
&&
.AVIATION...
(Issued 406 AM CST Thu Feb 4 2021)
VFR conditions will continue early this morning before the band of
light freezing rain and snow moves from west to east across
southern Wisconsin from 10Z to 17Z. After this initial band of
light mixed precipitation, snow will be expected for the rest of
day. A burst of heavier snow will then occur from west to east
during the afternoon hours, becoming much lighter for the
evening. Cigs will fall below 1 kft with visibilites of 1/2-1
mile within the snow. A strong cold front will then pass with
gusty westerly wins developing during the early evening. Light
snow and blowing snow will linger through the evening.
Patterson
&&
.MARINE...
(Issued 406 AM CST Thu Feb 4 2021)
Tightening pressure gradient ahead of approaching low pressure and
cold front will result in gusty south to southeast winds today. A
few gusts may reach Gale Force later this morning and afternoon.
However the gale force gusts are expected to be short-lived so wl
not expand current Gale Warning to include this afternoon. The
strongest winds are expected after the low pressure system and
cold front move through tonight. strong west to northwest winds
will develop rapidly over the southern Open Waters and nearshore
early this evening, and spread gradually northward overnight.
Gusts to 45 knots will be possible for a few hours. Pushed the
start time of the Gale Warning up one hour to account for the
strong west winds developing in the early evening. Gale Force
gusts are likely to continue through Friday.
Kavinsky
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ046-WIZ047-WIZ056-WIZ057-WIZ062-
WIZ063-WIZ067-WIZ068 until noon Friday.
Winter Weather Advisory...WIZ051-WIZ058-WIZ059-WIZ064-WIZ065-
WIZ069-WIZ070...7 AM Thursday to noon Friday.
Winter Weather Advisory...WIZ052-WIZ060-WIZ066-WIZ071-WIZ072...9
AM Thursday to noon Friday.
LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-LMZ673-
LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
LMZ878...8 PM Thursday to 6 PM Friday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 8 PM
Thursday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Feb 4, 4:22 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
422 AM CST Thu Feb 4 2021
WIZ046-047-051-052-056>060-062>072-051030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
422 AM CST Thu Feb 4 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory continues for most of south central
Wisconsin for a wintry mix of freezing rain and snow. The winter
Weather Advisory for the rest of southern Wisconsin, expect for
the lakeshore counties, will begin at 7AM this morning. The
lakeshore counties will have their Winter Weather Advisory
starting at 9AM. The wintry mix of freezing rain and snow will
quickly change to all snow by mid morning. Moderate to heavy snow
rates are expected this afternoon and early evening, before ending
by later tonight. Snow covered and slippery roads will continue
to lead to hazardous travel conditions.
In addition, gusty west to northwest winds will bring blowing and
drifting snow tonight into Friday morning, especially on north to
south roads.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
All of southern Wisconsin will remain under the Winter Weather
Advisory through Friday morning for any lingering snowfall and
gusty west to northwest winds. Blowing and drifting snow will
continue to be possible during this time.
Very cold temperatures and bitterly cold wind chills are expected
over the weekend and into at least early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but your precipitation
reports will be appreciated Thursday into Friday.
LMZ643>646-051030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
422 AM CST Thu Feb 4 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect for brisk southerly winds and
building waves. The winds will quickly shift to the west
northwest this evening and become strong. The Small Craft Advisory
will upgrade to a Gale Warning this evening due to the stronger
west northwest winds. The gusty west northwest winds will linger
into Friday night.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Gale Warning will remain in effect through Friday evening due
to the gusty west northwest winds.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
422 AM CST Thu Feb 4 2021
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Today and Tonight
South winds to 30 knots will develop early this morning, with
building waves. These southerly winds will linger into the evening
hours, as strong low pressure approaches. A few gale force gusts
are possible during this time.
A Gale Warning is then in effect for later this evening into
Friday for all of the open waters of Lake Michigan. Winds will
quickly shift to the west northwest and become strong. Gusty west
northwest winds to 30 knots will linger into Friday night. The
highest waves will be over eastern portions of the lake.
Freezing spray will be possible tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Gale Warning remains in effect through Friday evening due to
the gusty west northwest winds.
Freezing spray will be possible Friday into early next week.
www.weather.gov/mkx
Winter Weather, Green
- When
- February 4, 7:35 AM CST to 7:53 PM CST
- Where
- Green forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Precipitation started off as freezing rain, but transitioned over to snow. Snowfall totals ranges from 2 to 4 inches. Blowing and drifting snow was reported that evening and did cause some travel issues in spots.
Winter Weather, Rock
- When
- February 4, 7:45 AM CST to 9:55 PM CST
- Where
- Rock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Precipitation started off as freezing rain, but transitioned to snow. Snowfall totals ranged between 2 and 4 inches.
Winter Weather, Dane
- When
- February 4, 7:46 AM CST to 7:53 PM CST
- Where
- Dane forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Precipitation started off as freezing rain, which caused a light glaze of ice on untreated surfaces and slick spots across Dane County. Precipitation transitioned over to moderate snow, with 3 to 5 inches of snow falling across the county.
Winter Weather, Jefferson
- When
- February 4, 8:35 AM CST to 8:35 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Precipitation started as freezing rain, but transitioned over to moderate snow. Snowfall totals ranged from 2 to 4 inches.
Winter Weather, Columbia
- When
- February 4, 8:55 AM CST to 6:55 PM CST
- Where
- Columbia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Precipitation started off as freezing rain, but transitioned over to moderate snow. Highest snowfall totals came in at 5.5 inches in Portage.
Winter Weather, Dodge
- When
- February 4, 8:55 AM CST to 9:55 PM CST
- Where
- Dodge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Precipitation started off as freezing rain, but transitioned over to moderate snow. Snowfall totals ranged from 3.5 to 5.5 inches across the county.
Winter Weather, Lafayette
- When
- February 4, 8:55 AM CST to 6:55 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Precipitation started off as freezing rain, but transitioned over to snow. Snowfall totals ranges from 3 to 4 inches.
Winter Weather, Green Lake
- When
- February 4, 8:56 AM CST to 8:56 PM CST
- Where
- Green Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Moderate to heavy snow, with 5 to 6 inches of snow. Highest report was 6.1 inches in Markesan.
Winter Weather, Marquette
- When
- February 4, 8:56 AM CST to 8:56 PM CST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Moderate snow, with 5.0 inches of snow was reported in Montello.
Winter Weather, Fond du Lac
- When
- February 4, 9:53 AM CST to 9:53 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Precipitation started off as freezing rain, but transitioned over to snow. Snowfall totals ranges from 3 to 4 inches.
Winter Weather, Iowa
- When
- February 4, 9:55 AM CST to 6:15 PM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Moderate to heavy snow, with 5 to 6 inches of snow reported. Highest report was 6.2 inches northeast of Dodgeville.
Winter Weather, Sauk
- When
- February 4, 9:55 AM CST to 6:15 PM CST
- Where
- Sauk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Moderate snow, with reports of 4 to 5 inches.
Winter Weather, Waukesha
- When
- February 4, 12:21 PM CST to 10:15 PM CST
- Where
- Waukesha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Light to moderate snow. Reports of 2 to 4 inches.
Winter Weather, Ozaukee
- When
- February 4, 12:35 PM CST to 11:15 PM CST
- Where
- Ozaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Light to moderate snow, with 2 to 3 inches of snow reported.
Winter Weather, Washington
- When
- February 4, 12:35 PM CST to 11:15 PM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Light to moderate snow. 2 to 4 inches of snow reported.
Winter Weather, Sheboygan
- When
- February 4, 12:53 PM CST to 11:34 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Moderate snow with 2 to 4 inches reported.
Winter Weather, Walworth
- When
- February 4, 12:55 PM CST to 10:35 PM CST
- Where
- Walworth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Reports of 1 to 3 inches of snow.
Winter Weather, Kenosha
- When
- February 4, 1:18 PM CST to 10:53 PM CST
- Where
- Kenosha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 2 inches.
Winter Weather, Racine
- When
- February 4, 1:28 PM CST to 11:04 PM CST
- Where
- Racine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Light snow, with around 2 inches of snow reported.
Winter Weather, Milwaukee
- When
- February 4, 1:30 PM CST to 10:52 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Light to moderate snow, with 2 to 3 inches of snow reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 4, 20211 death · 2 injured · 1 event
- Winter Weather in Indiana, February 4 to 5, 20211 death · 1 injured · 7 events
- Blizzard in Iowa, February 4, 202123 events
- Winter Storm and Winter Weather in Illinois, February 4 to 5, 202122 events
- Winter Storm in Wisconsin, February 4 to 5, 202121 events
- Winter Storm in Montana, February 4 to 7, 202120 events
- Blizzard and Winter Storm in Iowa, February 4, 202119 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- High Surf in Hawaii, February 4 to 6, 202113 events
- Winter Weather in Iowa, February 4, 202111 events
- Winter Storm in Idaho, February 4 to 5, 2021$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933727, 933738, 933723, 933730, 933721, 933725, 933732, 933728, 933733, 933726, 933729, 933740, 933752, 933735, 933751, 933747, 933748, 933731, 933736, 933734.